Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Raleigh, NC

May 20, 2006Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2006, 6:51 PM EDT for Randolph County, North Carolina. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2006, 6:51 PM EDT (22:51 UTC)
Expired
May 20, 2006, 7:15 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:56 PM EDTHAIL 0.888 Wsw Asheboro, NC
May 20, 6:56 PM EDTHAIL 0.88Seagrove, NC
May 20, 6:56 PM EDTHAIL 17 Sw Asheboro, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 202252
SVRRAH
NCC151-202315-
/O.NEW.KRAH.SV.W.0151.060520T2251Z-060520T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MARTHA TO   
SEAGROVE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF   
ASHEBORO TO 11 MILES NORTH OF TROY...MOVING EAST AT 30 MPH. PENNY   
SIZED HAIL IS LIKELY AND WINDS IN EXCESS OF 58 MPH ARE POSSIBLE WITH 
THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ASHEBORO...
  COLERIDGE...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3564 8005 3568 8006 3580 7959 3576 7955
      3573 7956 3555 7956 3554 7957 3554 7965
      3554 7966 3551 7985

$$
RFG
1 follow-up statement
000 
WWUS52 KRAH 202312
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
711 PM EDT SAT MAY 20 2006

NCC151-202321-
/O.EXP.KRAH.SV.W.0151.000000T0000Z-060520T2315Z/
RANDOLPH NC-
711 PM EDT SAT MAY 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH COUNTY
EXPIRES AT 715 PM EDT...

STORMS ARE MOVING TO THE EAST INTO CHATAM COUNTY.  NICKLE TO QUARTER 
SIZED HAIL HAS BEEN REPORTED IN THE SOUTHWEST AND SOUTHERN PORTIONS 
OF RANDOLPH COUNTY FROM THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT 
SATURDAY EVENING FOR SOUTH CENTRAL NORTH CAROLINA.

LAT...LON 3564 8005 3568 8006 3580 7959 3576 7955
      3573 7956 3555 7956 3554 7957 3554 7965
      3554 7966 3551 7985

$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 20, 3:00 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SAT MAY 20 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

TONIGHT...LATEST MSAS ANALYSIS CONTINUES TO SHOW A PERSISTENT
SURFACE CONVERGENCE ZONE ACROSS THE NC FOOTHILLS WITH AXIS OF
MODERATE INSTABILITY AND THETA-E EXTENDING FROM THE EASTERN TN
THROUGH SW NC. OVER THE NEXT HOUR OR TWO SHOULD BEGIN TO SEE
ACTIVITY INCREASE ACROSS THAT AREA AS MID-LEVEL CAP (PER KFFC
SOUNDING) IS OVERCOMED FROM ANOTHER DEGREE OR TWO OF SFC HEATING.
WILL CONTINUE CURRENT FORECAST OF LOW CHANCE POPS THROUGH THE
EVENING ACROSS THE SOUTH AS A FEW STORMS COULD MEANDER INTO SOUTHERN
PORTIONS OF THE PIEDMONT AND SANDHILLS WHERE SUFFICIENT INSTABILITY
AND SHEAR ARE IN PLACE TO MAINTAIN STORMS. STORMS WILL HAVE A
DIFFICULT TIME SPREADING NORTH INTO THE PIEDMONT THOUGH AS THEY
ENCOUNTER MORE STABLE AND DRY AIRMASS. WHILE A STRAY SHOWER OR TWO
IS NOT IMPOSSIBLE WILL LEAVE NORTHERN HALF DRY. UNDER PARTLY SKIES
MINIMUM TEMPERATURES TONIGHT WILL BE IN THE LOWER 50S NORTHEAST TO
UPPER 50S SOUTH.

SUNDAY AND SUNDAY NIGHT...REMOVED SLIGHT CHANCE POPS SUNDAY
AFTERNOON AND SUNDAY EVENING AS SFC TROUGH AND ASSOCIATED
INSTABILITY DISPLACED WELL TO THE SOUTH. MEANWHILE MODEL SOUNDINGS
INDICATE DEEP WESTERLY FLOW AND LIMITED MOISTURE AVAILABILITY.
LOW-LEVEL THICKNESSES SUPPORT HIGHS IN THE LOW TO MID 80S. WESTERLY
FLOW SETUP LOW WITH DRY ADIABATIC LAPSE RATES SUGGESTS AFTERNOON
SUBSIDENCE DRYING AND THE POTENTIAL FOR AFTERNOON DEWPOINTS TO FALL
INTO THE LOWER TO MID 40S. WILL UNDERCUT MOS AND LOWER AFTERNOON
DEWPOINTS TO MID 40S. LOWS SUNDAY NIGHT MID 50S NORTH TO LOWER 60S
SOUTH.

MONDAY AND MONDAY NIGHT...SHORT TERM MODELS INDICATE WEAK LOW TO MID
IMPULSE TO MOVE ACROSS THE AREA ON WEDNESDAY AS 130KT JET MOVES
ACROSS THE DELMARVA REGION WITH RR QUAD REGION PASSING ACROSS THE
NORTHERN CWA. MEANWHILE ACROSS THE SOUTH...A SFC WAVE DEVELOPS
ALONG THE LINGERING SFC FRONT ALONG UPSTATE SC WITH INSTABILITY
GREATEST ACROSS THE SOUTH. BULK SHEAR INCREASES TO 60 KTS AS WELL
AS UPPER JET PASSES TO THE NORTH WITH PWS INCREASING AOA 1.3
ACROSS THE NORTH TO 1.5 ACROSS THE SOUTH. INTRODUCED A LOW CHANCE
POPS FOR MONDAY WITH THE GFS QPF PREFERRED SHOWING TWO AREAS OF
PRECIP VERSES THE NAM THAT SPREADS THE PRECIP INTO A SINGLE BLOB.
MAINLY SHOWERS ACROSS THE NORTH WITH CHANCE OF SHOWERS AND THUNDER
ACROSS THE SOUTH IN CLOSER PROXIMITY TO FRONT AND INSTABILITY. HIGHS
LOWER 70S NORTH TO NEAR 80S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

TUESDAY THROUGH WEDNESDAY...BLOCKY CLOSED LOW OVER NEW
ENGLAND/NEWFOUNDLAND WILL FINALLY RELINQUISH ITS DOMAIN BY
WEDNESDAY...TRANSITIONING TO A MORE WAVY AND HIGHLY CAPRICIOUS
PATTERN. TEMPERATURES NEAR TO JUST SLIGHTLY BELOW NORMAL. HIGHS 75
TO 80. LOWS 52 TO 57.

THURSDAY THROUGH SATURDAY...CONFIDENCE REMAINS LOW WITH THE
HANDLING OF THE PACIFIC ORIGIN MID LEVEL SHORTWAVE AS IT TRANSITIONS
ACROSS THE CENTRAL US ATOP THE MEAN RIDGE. LATEST GFS HAS TRENDED
TOWARDS THE ECMWF WITH A LESS AMPLIFIED SOLUTION WITH SUPPORT FROM
THE CANADIAN. CHANCE OF RAIN RETURNS TO THE AREA BY THURSDAY AS
WARM FRONT LIFTS NORTH ACROSS THE AREA AHEAD OF APPROACHING
SHORTWAVE TROUGH AND CENTRAL PLAINS LOW. CHANCE POPS FRIDAY
AND SATURDAY WITH CENTRAL NC IN WARM SECTOR AS AREA COMES UNDER THE
INFLUENCE OF BROADER CYCLONIC FLOW.  TEMPERATURES 3 TO 5 DEGREES
ABOVE NORMAL. HIGHS 80 TO 85. LOWS 60 TO 65.

&&

.AVIATION...

WEST WINDS GUSTING TO 17 KNOTS OR SO WILL SUBSIDE BEFORE SUNSET.
MOSTLY UNLIMITED CEILINGS WITH POCKETS OF LOW VFR BROKEN. EXPECT
SOME CEILINGS TO DEVELOP IN THE SOUTH WITH SHARPENING OF CONFLUENCE
ZONE BUT ANY PRECIPITATION LIKELY TO BE SOUTH OF FAYETTEVILLE.
CLOUDS DISSIPATE AFTER SUNRISE SUNDAY IN THE SOUTH FOR UNLIMITED
CEILINGS WITH GUSTY WEST WINDS RETURNING BY LATE MORNING TO EARLY
AFTERNOON.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LOCKLEAR
LONG TERM...LOCKLEAR
AVIATION...RLH
Hazardous weather outlook, May 20, 5:33 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
533 AM EDT SAT MAY 20 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
533 AM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE SCATTERED THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA...MAINLY THIS AFTERNOON AND EARLY EVENING. AT THIS
TIME...THE STORMS WILL BE MORE LIKELY OVER THE SOUTHERN COUNTIES
OR ROUGHLY SOUTH OF A LINE FROM LEXINGTON TO GOLDSBORO. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH ALONG WITH HAIL UP TO THE SIZE OF QUARTERS. ALL STORMS WILL BE
ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING OR SEVERE
WEATHER TO THE LOCAL AUTHORITIES FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, May 20, 4:50 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT SAT MAY 20 2006

NCZ083>085-202230-
ANSON-RICHMOND-SCOTLAND-
INCLUDING THE CITIES OF...WADESBORO...ROCKINGHAM...LAURINBURG
450 PM EDT SAT MAY 20 2006

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR THE SOUTHERN
TIER OF CENTRAL NORTH CAROLINA THAT INCLUDES ANSON...RICHMOND...
AND SCOTLAND COUNTIES UNTIL 1100 PM.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO
ANSON COUNTY FROM THE WEST BY 630 PM THIS EVENING. ANOTHER AREA OF
SHOWERS AND THUNDERSTORMS CROSSING THE MOUNTAINS AND FOOTHILLS IS
EXPECTED TO CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHERN TIER INTO THE LATE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL BROADCAST MEDIA FOR
LATER STATEMENTS OR POSSIBLE WARNINGS.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:16 PM EDTSevere Thunderstorm WarningRAHStanly29 min
May 20, 7:09 PM EDTSevere Thunderstorm WarningRAHChatham21 min
May 20, 7:23 PM EDTSevere Thunderstorm WarningRAHLee37 min
May 20, 7:45 PM EDTSevere Thunderstorm WarningRAHChatham30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.